Some Medicines May Interact Adversely With Grapefruit

Some Medicines May Interact Adversely With Grapefruit

In print and in its “Well” blog, the New York Times reports that “Dr. David Bailey, a Canadian researcher,” who, 20 years ago, described a life-threatening interaction that occurred after a patient taking “verapamil” consumed too much grapefruit juice, has released an “updated list of 85 medications “affected by grapefruit.” They include standard “cholesterol-lowering drugs, new anticancer agents, and some synthetic opiates and psychiatric” medicines, as well as some “immunosuppressant medications,” certain “AIDS medications, and some birth control pills and estrogen treatments.” Notably, for “43 of the 85 drugs” on the updated list, Dr. Bailey says “consumption with grapefruit can be life-threatening,” because it induces irregular heart rhythms. This can “occur even without underlying heart disease and has been seen in patients taking certain anticancer agents, erythromycin and other anti-infective drugs, some cardiovascular drugs like quinidine, the antipsychotics lurasidone and ziprasidone, gastrointestinal agents cisapride and domperidone, and solifenacin, used to treat overactive bladders, ” he added.

By | 2019-01-08T09:46:02+00:00 February 27th, 2013|News|0 Comments

Leave A Comment

CallEmail GalleryDirections
Call